South Dakota, 2003

Damaging Wind in South Dakota, August 4, 2003

August 4, 2003 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 1:00 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 1:00 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
200 PM CDT MON AUG 4 2003

.SHORT TERM...TODAY THROUGH THURSDAY
CONVECTION MAINLY CONCENTRATED ACROSS NORTH DAKOTA YET THIS
AFTERNOON. WATER VAPOR IMAGERY DEPICTS PRETTY GOOD SHORTWAVE
ENTERING AREA FROM WEST...AND WITH SURFACE DEWPOINTS INTO MID 60S
AND LIS TO -6 RANGE...WILL LEAVE MENTION OF THUNDER IN
TONIGHT...KEEPING PREVIOUS FORECAST TIMING AND MOVEMENT. AM DROPPING
POPS TO MIDDLE OF CHANCE CATEGORY...AS SURFACE CONVERGENCE NOT THAT
GREAT AND AS SUCH AREAL COVERAGE WILL NOT BE HUGE.

SOME QUESTION ON HOW LONG TO HOLD ONTO CONVECTION CHANCES TUESDAY.
AFTER MAIN SHORTWAVE PASSES DO AGREE WITH SOME WEAKER WAVES IN
NORTHWESTERLY FLOW MIGHT STEEPEN LAPSE RATES ENOUGH TO INCREASE
CHANCES...ALTHOUGH NOT GOING REAL STRONG WITH 20 POPS SEEMS PLENTY.

AS NEXT SYSTEM APPROACHES WED NIGHT PREVIOUS FORECAST HAD SOME 20
POPS. ALTHOUGH 12 UTC ETA CONTINUES THIS TREND...MOST OF THE ENERGY
APPEARS QUITE A WAYS NORTHWEST...AND AM HAVING TROUBLE SEEING ENOUGH
SURFACE CONVERGENCE THIS FAR EAST...EVEN MY MO RIVER AREA...TO
CONTINUE THE SLIGHT CHANCE. HAVE REMOVED MENTION OF PRECIP WED
NIGHT/THURSDAY MORNING.

LONG TERM...FRIDAY THROUGH MONDAY
UPPER LEVEL PATTERN REMAINING SIMILAR TO PREVIOUS MODEL RUNS WITH A
TROUGH OVER THE EASTERN US...AND A RIDGE SITTING OVER THE CENTRAL
CONUS. ALSO HAVE AN UPPER LOW SETTING OFF THE COAST OF THE PACIFIC
NORTHWEST...THAT WILL RETROGRADE SOMEWHAT TO THE SOUTHWEST BEFORE
BEGINNING TO MOVE ONSHORE LATE MONDAY. LATEST GFS SHOWING THE
POSSIBILITY FOR SOME WEAK SHORTWAVES TO RIDE ALONG THE RIDGE AND
AFFECT THE NORTHERN PLAINS LATE FRIDAY NIGHT AND ANOTHER AGAIN
SATURDAY NIGHT. FRI NIGHT...THE GFS SHOWS TWO WEAK WAVES IMPACTING
THE CENTRAL US. ONE WAVE MOVING OUT OF THE FOUR CORNERS REGION AND
ANOTHER SKIRTING ALONG THE SOUTHERN BORDER OF CANADA. HAVE AN AREA
OF SURFACE LOW PRESSURE ALONG THE LEE SIDE OF THE ROCKIES WITH WEAK
SOUTHERLY FLOW OUT AHEAD OF IT. WITH LITTLE LIFT AND SOME
MOISTURE...FEEL THERE WILL BE A TOUGH TIME GETTING ANY PRECIP
DEVELOPMENT ACROSS SD. THE BETTER CHANCES WILL REMAIN ACROSS NORTH
DAKOTA AND EASTERN NEBRASKA. WITH THE SYSTEM LATE SATURDAY...THE
AREA OF SURFACE LOW PRESSURE SLIDES EASTWARD SOMEWHAT OVER WESTERN
SOUTH DAKOTA AND EASTERN MONTANA. THIS SYSTEM ALSO LOOKING VERY
WEAK...WITH NO REAL FEATURE TO PROVIDE ADEQUATE LIFT. THEREFORE HAVE
LEFT THIS TIME PERIOD DRY ALSO. WITH THE REMAINDER OF THE EXTENDED
UNDER HIGH PRESSURE...SHOULD CONTINUE WITH THE DRY CONDITIONS. H85
TEMPS STAY IN THE LOW TO MID 20S THROUGHOUT THE EXTENDED PERIOD.
HAVE KEPT MAX TEMPS SIMILAR TO PREVIOUS FORECAST WITH MOST PLACES
REACHING HIGHS IN THE UPPER 80S AND 90S.

.ABR...NONE.

HARDING/ALBRECHT
Hazardous weather outlook, Aug 4, 4:44 AM CST, 14 hours 1 minute before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
544 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA WILL GRADUALLY DISSIPATE THIS MORNING.  THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP EARLY THIS
AFTERNOON ACROSS THE AREA.  THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON.  THE MAIN
THREATS WITH THESE STORMS ARE DAMAGING WINDS AND HAIL.

THE BEST COVERAGE TO THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.  THESE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH
DAKOTA.

MARSILI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
August 4, 6:45 PM CST to 6:55 PM CST
Where
Dewey County, Eagle Butte
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.000, -101.233

Eighty mph winds destroyed a mobile home in Eagle Butte, downed several trees, power lines and poles, and scattered lawn and play equipment. Eagle Butte was without power for around nine hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374584.